Forum

Constant colds on tecfidera

Hi all,

I’d really love some advice on what to do. I’ve been on tec since October and I am now on my third cold which is driving me a bit potty. I’m a teacher, so have always existed in a germ ridden environment but I only got one cold in winter which would shift pretty quickly! I was on betaferon pretty much continuously for 16 years, since my initial diagnosis. I had a break from treatment to try for a baby for nearly two years, with no increase in my usual ms symptoms but now, back on a new treatment, I am really struggling. I’ve been back to the hospital nearly 3 weeks ago for a blood test to check my blood count but still haven’t had the results. I assumed no news was good news as my second cold was dissipating. However, a third cold has just reared its ugly head and I’m not so sure! And to add insult to injury I have an intermittent rash on my stomach which is a bit uncomfortable at times.

I’ve not found the move to tec plain sailing but expected to have side effects. This forum has been invaluable and I have found advice about how to take tec has helped me to manage the side effects. I found that eating my full meal before taking tec has helped to reduce symptoms. But I am still getting a number of symptoms and seem to be one of a very few who suffers from constipation, despite eating my 5 a day and drinking tonnes of water.

Advice and experiences would be very helpful. It’s hard to keep taking these meds when I felt better off them!!

thank you in advance!

I really think you should speak to your ms nurse. Get them to chase up your blood results to see if anything is going on.

The colds may just be a co-incidence and you might be a bit run down but because you have the rash as well i feel you might need to get some advice to be on the safe side.

Leave a message for your nurse if you can’t speak to her and ask for advice.

Don’t leave it unchecked in case you are allergic to the Tecfidera.

I was on rebif 10 years. I have been on Tecfidera 16 months. Iv’e not had any symptoms like yourself.

I hope it’s just your body getting used to a new drug but it’s better to be safe and seek professional help.

Best wishes

Teresa.

Hi. I’ve been on Tec for ten months now and haven’t really had a proper cold this winter and I wouldn’t say that I had more colds overall since I’ve been on it. I agree with Teresa and definitely get on to your MS Nurse.

Are you on the wonderful Facebook group for Tec users?

https://www.facebook.com/groups/542971709163932/

Best wishes - Louise

Thanks for your feedback. It’s good to hear that other people are getting on well so hopefully it’s just a coincidence.

I spoke to my nurse today. Bloods are normal but agreed I should take a break from tec just to see how I get on. Will try it again after Christmas so hopefully will get on better with it.

thanks for the suggestion, Louise. I’ll have a look on fb now.

Merry Christmas!

kate

1 Like

I hope you soon feel better off the Tecfidera Cait.

It may be that it just doesn’t suit you. If your blood test results are OK I wouldn’t have thought it had reduced your lymphocytes sufficiently to cause you to get lots of colds, it may just be the germ ridden plague pit you work in!! Or may be it just makes you feel a bit crappier than usual so you’re more open to the viruses

The rash sounds a bit iffy though. If that gets better when you’re not taking the Tecfidera, I’d be a bit wary of going back on it. Is your neurologist able to swap you to a different DMD? Maybe Gilenya or (better still) Tysabri.

At least you’ll have a month without Tecfidera - it could be that a month off it makes you realise that it’s actually been making you feel worse than you realised. I felt a tiny bit nauseous this morning, and suddenly realised its been a couple of months since I was feeling sick quite a lot of the time (I stopped Tecfidera about 2 months ago).

Sue